Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 141, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2017, 4:19 PM EDT for 4 counties in Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 12, 2017, 4:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Clinton County, IN, Montgomery County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
622
WUUS53 KIND 122019
SVRIND
INC011-023-107-159-122100-
/O.NEW.KIND.SV.W.0141.170712T2019Z-170712T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
419 PM EDT WED JUL 12 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Clinton County in central Indiana...
Northwestern Boone County in central Indiana...
Southwestern Tipton County in central Indiana...
Northeastern Montgomery County in west central Indiana...
* Until 500 PM EDT.
* At 419 PM EDT, a severe thunderstorm was located 7 miles east of
Frankfort, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Colfax, Michigantown and
Kempton.
This includes the following highways...
Interstate 65 between mile markers 143 and 158.
Interstate 74 near mile marker 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 8631 4039 8628 4037 8628 4037 8624
4039 8624 4026 8609 4022 8619 4022 8624
4019 8624 3998 8670 4018 8683 4022 8676
4021 8670 4025 8670 4043 8631
TIME...MOT...LOC 2019Z 327DEG 35KT 4026 8636
HAIL...<.75IN
WIND...60MPH
$$
TDUD2 follow-up statements
658
WWUS53 KIND 122034
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
434 PM EDT WED JUL 12 2017
INC011-023-107-159-122100-
/O.CON.KIND.SV.W.0141.000000T0000Z-170712T2100Z/
Clinton IN-Boone IN-Tipton IN-Montgomery IN-
434 PM EDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND
NORTHEASTERN MONTGOMERY COUNTIES...
At 434 PM EDT, a severe thunderstorm was located 13 miles northeast
of Lebanon, or 13 miles southeast of Frankfort, moving southeast at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Colfax, Michigantown and
Kempton.
This includes the following highways...
Interstate 65 between mile markers 143 and 158.
Interstate 74 near mile marker 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 8631 4039 8628 4037 8628 4037 8624
4039 8624 4026 8609 4022 8619 4022 8624
4019 8624 3998 8670 4018 8683 4022 8676
4021 8670 4025 8670 4043 8631
TIME...MOT...LOC 2034Z 324DEG 25KT 4018 8628
HAIL...<.75IN
WIND...60MPH
$$
TDUD127
WWUS53 KIND 122045
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
445 PM EDT WED JUL 12 2017
INC011-023-107-159-122054-
/O.CAN.KIND.SV.W.0141.000000T0000Z-170712T2100Z/
Clinton IN-Boone IN-Tipton IN-Montgomery IN-
445 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CLINTON...NORTHWESTERN
BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN MONTGOMERY COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4039 8631 4039 8628 4037 8628 4037 8624
4039 8624 4026 8609 4022 8619 4022 8624
4019 8624 3998 8670 4018 8683 4022 8676
4021 8670 4025 8670 4043 8631
TIME...MOT...LOC 2044Z 327DEG 35KT 4009 8620
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 416 PM EDT Wed Jul 12 2017 .UPDATE... Aviation Section has been updated below. && .SYNOPSIS... Issued at 200 PM EDT Wed Jul 12 2017 A slow-moving cold front will finally pass Indiana from the northwest Thursday night or Friday. High pressure in its wake should be followed by another cold front Sunday. A second high pressure system is forecast to linger over our state Monday to Wednesday. && .NEAR TERM (Tonight and Thursday)... Issued at 200 PM EDT Wed Jul 12 2017 The main issue is rain chances. While the models have differences, they agree thunderstorms will become widespread from the north overnight into tomorrow. With ground already waterlogged, rain that might not normally cause a problem could be very significant. Given the models disagree about specifics, consensus POPs will be used to minimize errors. Since comparatively modest rain could be a problem, an FFA will be needed over a relatively long period to capture all threats. With consensus POPs being used, consensus temperatures will be as well. The underlying parameters that drive temperatures are close between models. The forecast should be accurate to within 2 degrees. && .SHORT TERM (Thursday night through Saturday)... Issued at 200 PM EDT Wed Jul 12 2017 The main issue is when rain will end. The models disagree about that. It's possible heavy rain could last into Thursday night. Everything does concur we should be mostly clear starting Friday night. Given the uncertainty, consensus POPs will be used to get all possible model skill. As with the NEAR TERM part of the forecast, consensus temperatures will be used along with consensus POPs. Expected errors are 3 degrees or less. && .LONG TERM /Saturday Night through Wednesday/... Issued at 145 PM EDT Wed Jul 12 2017 Models are close enough that the model blend initialization was acceptable. Most of the period will be tranquil save for a thunderstorm chance with frontal passage late Sunday. As this fronts upper trough slips east and upper ridge builds east, dry weather will prevail into midweek. Temperatures this period will start at or just below seasonal levels but transition back above normal by midweek as ridge strengthens in our area. Surface dewpoints will return to the lower 60s early in the week and only recover to near 70 by Wednesday thus the period will feel slightly less humid than recent days. && .AVIATION (Discussion for 122100Z KIND TAF Update... Issued at 416 PM EDT Wed Jul 12 2017 Minor tweaks made to KIND TAF to better match current conditions. No other changes are needed at this time. Previous aviation discussion follows... Thunderstorms will slowly become more widespread from the north from tonight into Thursday as a front approaches. Storms may produce VLIFR in heavy rain, and gusty winds. Such conditions will be short- lived and can not be adequately captured in the TAFs at this point. Expect updates as it is possible to add precision. Between storms, there will be VFR with ceilings of 5000 feet or more. The wind should remain southwest than 10 knots. && .HYDROLOGY... Issued at 200 PM EDT Wed Jul 12 2017 Because of saturated ground, the risk of flash flooding is much higher than would normally be the case in a similar situation. From tonight into Thursday night, some storms could produce produce an inch or two of rain in an hour, and possibly as much as 3-5 inches. Such amounts are unlikely to be widespread, but could cause severe local problems. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM EDT this evening through Friday morning for INZ021-028>031-035>049-051>057-062>065-072. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....Tucek AVIATION...JK/JH HYDROLOGY...JK
Hazardous weather outlook, Jul 12, 12:41 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1241 PM EDT Wed Jul 12 2017 INZ043>049-051>057-060>065-067>072-131645- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay- Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1241 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Residual flooding will continue from Tuesday's storms. Isolated thunderstorms are possible this afternoon and again late tonight across northern parts of Central Indiana. Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain from isolated storms. Timing: Flooding is ongoing. Thunderstorms chances mainly this evening onward. Discussion: Southwesterly winds ahead of low pressure moving through the Upper Midwest will transport humid air to Central Indiana today. A front, interacting with upper level weather disturbances could generate additional isolated thunderstorms later today and tonight. Some storms may produce heavy rain which could result in further flooding. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday and Thursday Night. The main threats from these storms will be damaging wind...heavy rain resulting in flash flooding and lightning. Thunderstorms on Thursday and Thursday Night will have the potential to bring several inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. More storms are possible Sunday and Sunday night. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: A cold front will approach and pass across Central Indiana Thursday and Thursday Night. Thunderstorms are expected to develop along and ahead of the front. Heavy rain will be possible due to a very warm and humid air mass in place across Central Indiana. Another front will bring additional chances for showers and thunderstorms on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotters may be needed on Thursday and Thursday Night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>042-131645- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 1241 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Residual flooding will continue from Tuesday's storms. There is a MARGINAL RISK for isolated thunderstorms to become severe this afternoon and into tonight. Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain from isolated storms. Timing: Flooding is ongoing. Thunderstorms chances after 3pm. Discussion: Southwesterly winds ahead of low pressure moving through the upper midwest will bring a warm and humid day to Central Indiana today. A cold front, along with several upper level weather disturbances could generate additional isolated thunderstorms late tonight. Some storms may produce heavy rain which could result in further flooding. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday and Thursday Night. The main threats from these storms will be damaging wind...heavy rain resulting in flash flooding and lightning. Thunderstorms Thursday and Thursday Night will have the potential to bring several inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. More storms are possible Sunday and Sunday night. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: A cold front will approach and pass across Central Indiana on Thursday and Thursday Night. Thunderstorms are expected to develop along and ahead of the front. Heavy rain will be possible due to a very warm and humid air mass in place across Central Indiana. Another front will bring additional chances for showers and thunderstorms on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotters may be needed on Thursday and Thursday Night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 12, 4:14 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
414 PM EDT WED JUL 12 2017
INZ029-030-036>038-122100-
Montgomery IN-Clinton IN-Tipton IN-Boone IN-Tippecanoe IN-
414 PM EDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TIPPECANOE...
CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving southeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Linden, Colfax, Clarks
Hill, Michigantown and Kempton.
LAT...LON 4039 8631 4039 8628 4037 8628 4038 8624
4040 8624 4025 8607 4022 8618 4022 8624
4020 8624 4001 8682 4022 8693 4043 8635
4043 8631
TIME...MOT...LOC 2013Z 330DEG 38KT 4022 8648
TDUDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Hendricks, Morgan | 17 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Marion, Morgan | 53 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Gibson, Knox | 9 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Shelby | 35 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 67 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 50 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Hancock | 20 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Johnson | 46 hr |
| Jul 11, 11:29 PM EDT | River Flood Warning | IND | Boone, Marion | 9 hr |
| Jul 11, 11:29 PM EDT | River Flood Warning | IND | Marion | 32 hr |
| Jul 12, 6:09 AM EDT | Areal Flood Warning | IND | Johnson, Morgan | 9 hr |
| Jul 12, 7:15 AM EDT | River Flood Warning | IND | Putnam | 16 hr |
| Jul 12, 10:43 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 12, 1:49 PM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more | 38 hr |
| Jul 12, 2:05 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 40 min |
| Jul 12, 3:54 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Tippecanoe | 3 hr |
| Jul 12, 4:14 PM EDT | Special Weather Statement | IND | Clinton | 46 min |
| Jul 12, 4:52 PM EDT | Special Weather Statement | IND | Hendricks, Marion | 38 min |
| Jul 12, 5:28 PM EDT | Special Weather Statement | IND | Parke | 47 min |
| Jul 12, 5:34 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 41 min |
| Jul 12, 6:06 PM EDT | Areal Flood Warning | IND | Parke, Vermillion | 3 hr |
| Jul 12, 6:51 PM EDT | Special Weather Statement | IND | Vigo | 39 min |
| Jul 12, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 36 min |
| Jul 12, 7:13 PM EDT | Flash Flood Warning | IND | Clay, Parke, Vermillion, Vigo | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.